Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 71, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 19, 2014, 8:29 PM CDT for Lake of the Woods County, Roseau County, Minnesota. It was in force for 61 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 19, 2014, 8:29 PM CDT (01:29 UTC)
- Expired
- Sep 19, 2014, 9:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
The radar
The Fargo/Grand Forks radar (KMVX), 228 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 19, 8:40 PM CDT | TSTM WND DMG | 1 N Warroad, MN | TREES 6 INCHES IN DIAMETER AND LARGER FELLED. DIFFICULT TO SEE EXTENT OF DAMAGE IN THE DARK. |
| Sep 19, 8:40 PM CDT | TSTM WND DMG | 2 N Warroad, MN | NUMEROUS TREES 6 INCHES IN DIAMETER AND LARGER WERE BROKEN DOWN ACROSS NORTHERN LAKE WEST AND LAKE EAST TOWNSHIPS. ONE POWER POLE WAS BLOWN OUT BY LIGHTNING AND POWER LINES WERE TAKEN DOWN AT MULTIPLE LOCATIONS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 1.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 572 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
708
WUUS53 KFGF 200129
SVRFGF
MNC077-135-200230-
/O.NEW.KFGF.SV.W.0071.140920T0129Z-140920T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
829 PM CDT FRI SEP 19 2014
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LAKE OF THE WOODS COUNTY IN NORTH CENTRAL MINNESOTA...
NORTHEASTERN ROSEAU COUNTY IN NORTHWEST MINNESOTA...
* UNTIL 930 PM CDT
* AT 827 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WARROAD...
AND MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROOSEVELT AROUND 835 PM CDT.
ARNESEN AROUND 840 PM CDT.
LONG POINT AROUND 845 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4881 9534 4901 9533 4901 9516 4905 9516
4903 9472 4880 9470 4876 9465
TIME...MOT...LOC 0129Z 274DEG 29KT 4891 9519
HAIL...1.25IN
WIND...60MPH
$$
VOELKER2 follow-up statements
505
WWUS53 KFGF 200156
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
856 PM CDT FRI SEP 19 2014
MNC077-135-200230-
/O.CON.KFGF.SV.W.0071.000000T0000Z-140920T0230Z/
LAKE OF THE WOODS MN-ROSEAU MN-
856 PM CDT FRI SEP 19 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME EAST
CENTRAL ROSEAU AND CENTRAL LAKE OF THE WOODS COUNTIES UNTIL 930 PM
CDT...
AT 854 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
OF LONG POINT...AND MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
LAKE OF THE WOODS AND EXTREME EAST CENTRAL ROSEAU COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4880 9516 4901 9517 4901 9516 4905 9516
4903 9472 4880 9470 4876 9465
TIME...MOT...LOC 0156Z 274DEG 29KT 4889 9486
HAIL...1.25IN
WIND...60MPH
$$
VOELKER244
WWUS53 KFGF 200228
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
928 PM CDT FRI SEP 19 2014
MNC077-135-200238-
/O.EXP.KFGF.SV.W.0071.000000T0000Z-140920T0230Z/
LAKE OF THE WOODS MN-ROSEAU MN-
928 PM CDT FRI SEP 19 2014
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL ROSEAU
AND CENTRAL LAKE OF THE WOODS COUNTIES WILL EXPIRE AT 930 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4880 9516 4901 9517 4901 9516 4905 9516
4903 9472 4880 9470 4876 9465
TIME...MOT...LOC 0228Z 274DEG 29KT 4887 9447
$$
VOELKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:52 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 19, 6:52 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 652 PM CDT FRI SEP 19 2014 .UPDATE... ISSUED AT 651 PM CDT FRI SEP 19 2014 NO CHANGES AT THIS TIME. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 313 PM CDT FRI SEP 19 2014 CONVECTIVE CHANCES AND STRENGTH WILL BE THE MAIN FORECAST PROBLEM FOR TONIGHT AND TOMORROW. WV LOOP SHOWS THE LEADING SHORTWAVE TROUGH THAT BROUGHT THE MORNING ACTIVITY MOVING OFF INTO MN WHILE THERE IS ANOTHER SHORTWAVE UPSTREAM OVER MT. THE FIRST SHORTWAVE WILL MOVE OFF TO THE EAST OVERNIGHT AND THE SECOND MORE WEAK WAVE WILL COME INTO THE NORTHERN PLAINS. THE SFC TROUGH AXIS WILL MOVE OFF FROM THE RED RIVER VALLEY INTO EASTERN MN...WITH A WEAK FRONTAL BOUNDARY DROPPING INTO THE CWA. THE SHORT RANGE MODELS ALL HAVE SOME WIDELY SCATTERED PRECIP ACTIVITY ALONG THIS BOUNDARY AS IT MOVES INTO OUR NORTHERN COUNTIES THIS EVENING. AFTER CLOUDS MUCH OF THE DAY...THE WESTERN HALF OF THE CWA HAS FINALLY CLEARED OUT AND GAINED SOME SFC BASED INSTABILITY. THERE HAVE BEEN TOWERING CU AND A FEW RADAR RETURNS DEVELOPING ALONG THE SFC TROUGH AXIS IN OUR NORTHERN CWA WHILE THE CAP HAS REMAINED IN PLACE FURTHER SOUTH. THINK THERE WILL BE SOME CONVECTION ALONG THE SFC BOUNDARY IT MOVES SOUTH OUT OF CANADA. THE BEST UPPER SUPPORT WILL BE OVER THE WESTERN PARTS OF ND AS THE WEAK SHORTWAVE COMES OUT OF MT...AND THE SHORTWAVE OVER THE RED RIVER VALLEY MOVES EAST. THERE SEEMS TO BE SOME DISCONNECT BETWEEN THE UPPER SUPPORT AND THE BEST INSTABILITY...SO FOR NOW WILL KEEP OUT ANY MENTION OF SEVERE BUT SOME ISOLATED LARGE HAIL IS NOT OUT OF THE QUESTION. ANY CONVECTION ALONG THE BOUNDARY WILL TAPER OFF BY LATE EVENING. TOMORROW...A MUCH STRONGER SHORTWAVE TROUGH WILL BEGIN TO DIG INTO WESTERN MN OUT OF CANADA. THERE WILL BE A BRIEF PERIOD OF WESTERLY WINDS...BUT A STRONGER COLD FRONT WILL MOVE DOWN INTO THE CWA BY PEAK HEATING. THERE DOES NOT SEEM TO BE A HUGE AMOUNT OF INSTABILITY AVAILABLE...WITH SFC BASED CAPE OF AROUND 1000 J/KG ON THE HIGHER END OF THE MODELS...BUT FORCING WITH THE INCOMING SHORTWAVE WILL BE VERY STRONG. WILL HAVE TO WATCH FOR WIND AND HAIL POSSIBILITIES TOMORROW AFTERNOON. THE FRONT WILL ALSO KNOCK DOWN TEMPS A BIT CLOSER TO AVERAGE FOR THIS TIME OF YEAR. SATURDAY NIGHT...THE UPPER TROUGH WILL MOVE OFF INTO THE GREAT LAKES...LEAVING THE NORTHERN PLAINS IN NORTHWESTERLY FLOW ALOFT. THE CENTER OF THE SFC HIGH BEHIND THE COLD FRONT WILL REMAIN OVER THE WESTERN PLAINS AND WE SHOULD HAVE SOME LINGERING CLOUD COVER...SO KEPT LOWS AROUND 50 DEGREES. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 313 PM CDT FRI SEP 19 2014 SUNDAY AND MONDAY...CONDITIONS WILL BE FAIRLY QUIET AS WE TRANSITION FROM NORTHWESTERLY FLOW ALOFT TO A RIDGE OVER THE PLAINS. A CUT OFF UPPER LOW WILL REMAIN TO OUR SOUTH AND WEST. TEMPERATURES SHOULD SEE A SLIGHT WARMING TREND FROM THE UPPER 60S ON SUNDAY INTO THE LOW 70S ON MONDAY AS THE SFC HIGH MOVES OFF TO THE SOUTHEAST AND RETURN FLOW SETS UP OVER THE REGION. WILL START OFF THE MON NIGHT THROUGH FRIDAY PERIOD WITH 500MB RIDGING OVER THE FA...BUT WILL HAVE A 500MB LOW CUTTING THRU THE RIDGE OVER THE WESTERN HIGH PLAINS. THIS LOW WILL SLOWLY CROSS THE NORTHERN PLAINS TUE THROUGH WED NIGHT. THEREFORE WILL KEEP MON NIGHT DRY BUT HAVE SOME PCPN CHANCES TUE THRU WED NIGHT. AS THE LOW PASSES OFF TO THE EAST WILL BE LOOKING AT DRY WEATHER AGAIN FOR THU/FRI. TEMPS GENERALLY LOOK CLOSE TO NORMAL EARLY ON...BUT BECOME A LITTLE WARMER AGAIN BY THU/FRI. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 651 PM CDT FRI SEP 19 2014 ISOLATED STORMS THIS EVENING OTHERWISE VFR THROUGH THE PERIOD WITH WIND SWITCHING TO THE NW FROM NW-SE. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...VOELKER SHORT TERM...JR LONG TERM...JR/GODON AVIATION...VOELKER
Hazardous weather outlook, Sep 19, 6:43 AM CDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 643 AM CDT FRI SEP 19 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 643 AM CDT FRI SEP 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA FROM 6 AM TO 5 PM SATURDAY. STORMS MAY PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA SATURDAY AND PRODUCE THE SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Local storm report, Sep 19, 7:37 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
737 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 1 N GREENBUSH 48.71N 96.18W
09/19/2014 E1.00 INCH ROSEAU MN PUBLIC
&&
MEWENSLocal storm report, Sep 19, 7:40 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
740 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FUNNEL CLOUD 4 W GREENBUSH 48.70N 96.27W
09/19/2014 ROSEAU MN TRAINED SPOTTER
FUNNEL VIEWED FROM 1N GREENBUSH. LOCATION APPROXIMATED.
&&
GGUSTLocal storm report, Sep 19, 7:46 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
746 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM FUNNEL CLOUD 5 WNW GREENBUSH 48.73N 96.29W
09/19/2014 ROSEAU MN TRAINED SPOTTER
VERY LARGE ROTATION ESTIMATED AT LEAST 1 MILE ACROSS
&&
MEWENSLocal storm report, Sep 19, 8:08 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
808 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 2 SW GREENBUSH 48.68N 96.21W
09/19/2014 E1.75 INCH ROSEAU MN PUBLIC
WIND DRIVEN HAIL BROKE SEVERAL WINDOWS.
&&
GGUSTLocal storm report, Sep 19, 8:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
819 PM CDT FRI SEP 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TSTM WND DMG 5 NNE HALLOCK 48.83N 96.90W
09/19/2014 KITTSON MN LAW ENFORCEMENT
SIGNIFICANT DAMAGE REPORTED TO A SHED... QUONSET AND
NUMEROUS TREES AT A FARMSTEAD LOCATED ABOUT 3 MILES EAST
OF NORTHCOTE.
&&
GGUSTSpecial weather statement, Sep 19, 8:24 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
824 PM CDT FRI SEP 19 2014
MNZ005-006-200230-
LAKE OF THE WOODS MN-ROSEAU MN-
824 PM CDT FRI SEP 19 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROSEAU AND CENTRAL
LAKE OF THE WOODS COUNTIES UNTIL 930 PM CDT...
AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM NEAR WARROAD...OR 24 MILES EAST OF ROSEAU...MOVING TO
THE EAST AT 35 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.
THE STORM WILL BE NEAR...
ROOSEVELT AND ARNESEN AROUND 830 PM CDT.
LONG POINT AROUND 835 PM CDT.
WILLIAMS AROUND 840 PM CDT.
GRACETON AROUND 845 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4870 9542 4901 9536 4901 9516 4906 9516
4905 9474 4901 9471 4888 9467 4883 9469
4878 9468 4873 9458 4870 9445 4865 9442
TIME...MOT...LOC 0124Z 272DEG 47KT 4891 9523
VOELKERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:00 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Roseau | 22 min |
| Sep 19, 7:15 PM CDT | Tornado Warning | FGF | Kittson, Roseau | 45 min |
| Sep 19, 7:57 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Marshall, Roseau | 48 min |
| Sep 19, 8:24 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 66 min |
| Sep 20, 1:33 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clay, Clearwater, Mahnomen, Norman and 2 more | 57 min |
| Sep 20, 2:30 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 36 min |
| Sep 20, 3:20 PM CDT | Special Weather Statement | FGF | Hubbard, Wadena | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.